Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Bipolar ?

My wife took wellbutrin for two years and then switched to Bupropion SR "generic"for the last three years.  This was originally prescribed for a bipolar disorder/mood swings/depression.  She had a history of drug use for 5 years.  Included meth,speed,cocaine,alchohol,xtacy and GHB.  I am sure this caused some chemical imbalances in the brain.  She was clean for 5 years before being diagnosed as bipolar and given Wellbutrin.  Now that almost all Psychiatrists are just script writers and don't actually council their patients I am wondering how they can make a real assesment for this medication.  So here I am.  I noticed that when she recieved a new script from Medco, the pills were a different color and it said Bupropion HCL SR instead of Bupropion SR.  They assure us they are the same but with the mood swings and agrevation I have observed in the last week.  "Something is different".  I guess my question would be since she has been totally sober for the last ten years or so and has been taking a lower dose for the last year, 150 mg,  I am wondering if she should just stop.  Will seratonin levels ever come back to normal or is this going to be a life long battle?  
1 Responses
585414 tn?1288944902
Even though it is stated to be otherwise people can react differently to brands and generics so the best thing to do would be have the psychiatrist write "dispense as written" meaning that the brand must be prescribed and if its a coverage issue appeal it. The medication if it lasted that long would be helping her so stopping it would just bring back a return of symptoms. However if its a different brand then that could cause changes of its own. Psychiatrists and all doctors in fact are not just script writers but throughly review all medications before they prescribe them as regards beneficial effects, side effects and interactions and if the psychiatrist isn't following up in that regard it would be worthwhile to seek a second opinion. However in the meantime speak to them about it and the pharmacy might be able to explain as well as sometimes there is a mistake or they run out of a specific brand and substitute another unless specifically instructed otherwise by a doctor or psychiatrist.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.